Reuters Health Information (2007-03-29): Dual HIV/HCV therapy tied to significant weight loss
Dual HIV/HCV therapy tied to significant weight loss
Last Updated: 2007-03-29 15:11:04 -0400 (Reuters Health)
NEW YORK (Reuters Health) - The incidence of weight loss is greater in patients treated concomitantly for HIV and hepatitis C virus (HCV) infection than is the case for those with either infection alone, researchers report in the March 1st issue of the Journal of Acquired Immune Deficiency Syndromes.
Because of this, lead investigator Dr. Vincent Lo Re III told Reuters Health, "Health care providers managing coinfected patients should discuss the possibility of weight loss during hepatitis C therapy to prepare patients to cope with this adverse effect."
Dr. Lo Re of the University of Pennsylvania School of Medicine, Philadelphia, and colleagues note that clinical observations suggest that patients with HIV/HCV coinfection may lose body weight during dual therapy, but this has not been confirmed analytically.
To do so, the researchers retrospectively studied data on 192 patients with HIV/HCV who had received HAART and HCV therapy, 65 with HIV alone who had received HAART, and 64 with HCV alone who had received HCV therapy.
Follow-up of the HIV patients showed that at 18 months only two (3%) had clinically significant weight loss. However, as early as 12 months, weight loss was significant in 25 (39%) of the subjects with HCV and 48 (76%) of those with HIV/HCV. Patients who received more than two nucleoside reverse transcriptase inhibitors had a significantly increased risk of clinically significant weight loss (adjusted hazard ratio, 8.17).
Since weight loss can be extremely stigmatizing in the HIV population, Dr. Lo Re continued, "awareness of substantial weight loss during hepatitis C therapy could represent a barrier to coinfected patients' willingness to initiate hepatitis C treatment."
Moreover, "Since PEG-interferon alfa-2b and ribavirin are both dosed based on body weight, dose reduction of these medications may be required if body weight declines."
In concluding, he advised, "The use of oral appetite stimulants should be considered to counteract weight loss."
J Acquir Immune Defic Syndr 2007;44:344-350.